.Hi. For one week now my 9 year old has been breaking out in hives. They usually appear when he wakes up, before he's even out of bed, and then disappear within20 minutes. Then throughout the day he'll get a hive here and there but nothing awful. But after dinner he'll break out bad. Last night he didn't though only a few after dinner. Then this morning maybe two really small hives and then none all day. At dinner tonight he broke out the worst he ever has and the hives have been coming and going for two hours now. These are the worst I've seen on him. His whole arm was covered and then he had patches on his back and belly. BUt they are not on his whole body. -his arm terrible, his lower back, and a few on his belly. I gave him benadryl and an hour later they are ... Almost gone ... but within the hour a new one or two came up on his leg and other arm????
What should I do? Is the first step an allergist?
When he was little he would get hives often at night after a bath but he hasn't in a few years.
Any advice would be so appreciated.
Very worried .
Have you changed soaps or detergents recently? Anything new in his diet? Any new medications?
I think he definitely needs to be seen about these hives, but some allergists require a referral from your primary care doc (in this case your son's pediatrician), so you may want to start there. If, however, your son already has an allergist, then definitely call them and get him in to be seen.
When he has the hives, does he have any other symptoms such as shortness of breath or coughing? Are the hives painful or just itchy?
One other thought - the benadryl you're giving him, is it dye free? If not, try getting and giving him some of teh dye free kind - there are some people (my niece for one) who are allergic to the red dye used in benadryl, so that could possibly be one reason why he's breaking out in the hives again after you've given him the meds.
I also just saw the post by ozzy - phenergan is an antihistamine, although it's usually more commonly used for nausea/vomiting prevention - but it's definitely something you could ask his doctor about - it's only available by prescription.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.